Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 141, NWS Jackson, KY

July 16, 2003Rockcastle County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 16, 2003, 1:51 AM EDT for Rockcastle County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 1:51 AM EDT (05:51 UTC)
Expired
Jul 16, 2003, 2:30 AM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rockcastle County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.4
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS53 KJKL 160551
SVRJKL
KYC203-160630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
151 AM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKCASTLE COUNTY

* UNTIL 230 AM EDT

* AT 151 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  SNIDER...OR   6 MILES SOUTH OF BEREA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIMAX AROUND 200 AM EDT.
  GOOCHLAND AROUND 205 AM EDT.
  ROBINET AROUND 210 AM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3741 8441 3748 8440 3749 8437 3753 8437
          3753 8421 3749 8421 3744 8417 3739 8417
          3735 8412 3736 8420

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:05 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 10:05 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT TUE JUL 15 2003

ANOTHER THUNDERSTORM COMPLEX HAS DEVELOPED AHEAD OF THE COLD FRONT
DROPPING THROUGH THE OHIO VALLEY. WHILE THESE ARE SUPPORTED MAINLY
BY THE DIURNAL HEAT OF THE DAY...EXPECT THE STORMS TO CONTINUE FOR
ANOTHER COUPLE OF HOURS BEFORE OUT RUNNING THEIR SUPPORT AND RAINING
THEMSELVES OUT OVER EAST KENTUCKY. HAVE UPPED CLOUDS...POPS AND QPF
THROUGH OUR NORTHERN ZONES. GRIDS AND GRAPHICS ARE ALREADY
OUT...WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------

310 PM EDT TUE JUL 15 2003

THUNDERSTORM COMPLEX DISINTEGRATING QUICKLY AS IT PUSHES INTO LESS
SUPPORTIVE AIR MASS. SEVERE THREAT DIMINISHING WITH TIME AS
WELL...AS CIRRUS SHIELD OUT AHEAD OF THE SYSTEM IS HURTING
INSTABILITY. PROBLEMATIC POPS FOR TONIGHT AS TREND OF THE COMPLEX IN
THE PAST HOUR HAS ME WONDERING IF IT WILL EVEN RAIN BY THE TIME IT
GETS INTO THE CWA. WAS CONSIDERING LIKELY BEFORE...BUT NOW HAVE 30
IN THE NORTHERN COUNTIES AND 40 EVERYWHERE ELSE...AS SOME SCATTERED
CONVECTION HAS POPPED UP AHEAD OF THE COMPLEX. FRONTAL BOUNDARY
LAGGING BEHIND PROGGED TO PUSH IN DURING THE OVERNIGHT
HOURS...HOWEVER MID LEVEL WARMING CREATES A STRONG CAP ON THE
FORECAST SOUNDING AS IT PUSHES ACROSS THE AREA. AVN HAS INITIALIZED
POORLY ON THE FRONTAL POSITION AS WELL AS THE MCC FEATURE. IT HAS
THE MAJORITY OF THE QPF OVER US AT 6Z...WHICH SEEMS RIDICULOUS AT
THIS POINT. DESPITE FRONTAL BOUNDARY BEING SOUTH OF MOST OF THE AREA
TOMORROW...HAVE INCLUDED SLIGHT POP IN THE NORTH AND CHANCE IN THE
SOUTH AS HEATING MAY CONTRIBUTE TO SOME CONVECTION DURING THE
DAYTIME HOURS AS NORTHEST FLOW ENDURES.

THURSDAY THROUGH FRIDAY...FRONTAL BOUNDARY SAGS SOUTH ENOUGH FOR
HIGH PRESSURE TO BUILD IN FROM THE NORTHWEST. TRIMMED POPS BACK SOME
DUE TO GOOD RIDGING PROGGED BY THE MODELS. KEPT IN MIND WHAT HAS
BEEN OCCURRING OVER THE PAST FEW DAYS. LACK OF TRIGGERS AND EVEN
STRONGER MID LEVEL RIDGING EXPERIENCED THAN YESTERDAY SHOULD KEEP
THE SHOWERS AND THUNDERSTORMS UNDER WRAP FOR THURSDAY. MODELS NOW
SHOWING ANOTHER BOUNDARY TO DROP DOWN ON FRIDAY. QPF IS VERY WEAK
WITH THIS...AND WILL ONLY INCLUDE A SLIGHT POP.

EXTENDED...KEPT A PERSISTENCE TYPE OF FORECAST GOING. FRONTAL
BOUNDARY AND S/WVS TO AFFECT THE AREAS SECOND PART OF SATURDAY INTO
SUNDAY. THEN KEPT SLIGHT CHANCE POPS IN THE SOUTHERN HALF OF THE CWA
FOR MONDAY AND TUESDAY AS NORTHWEST FLOW PERSISTS OVER THE OHIO
VALLEY. TEMPS AROUND NORMAL FOR THIS TIME OF YEAR.

GEOGERIAN

---------------------------------------------------------------------
1110 AM EDT TUE JUL 15 2003

14Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE N OF LK SUPERIOR. A
COLD FRONT EXTENDED S FROM THE LOW INTO CENTRAL IL AND THEN SW INTO
THE PANHANDLE OF TX. AN MCS CONTINUES TO ROLL SE AHEAD OF THE FRONT
AND HAS MADE A MORE SOUTHERLY JOG IN THE PAST HOUR AND A HALF. AN
INSTABILITY AXIS EXTENDS INTO CENTRAL KY TO NEAR LEX. CORFIDI
VECTORS TAKE THIS SYSTEM MORE SOUTHERLY THIS AFTERNOON AROUND
RIDGING CENTERED OVER THE CO/NM BORDER. CU FORMATION OVER THE PAST
FEW HOURS COMBINED WITH CIRRUS STREAMING OUR WAY SHOULD HOLD BACK
OUR TEMPS SOME FROM PREVIOUS FORECAST. WILL GO WITH MAINLY MID
80S...PERHAPS A TAD WARMER ALONG THE TN BORDER.

META FORECAST SOUNDING TAKE CAPES TO AROUND 3.5K J/KG AND LIS TO
-7C OR LOWER. HOWEVER...IT APPEARS TO BE BIT WARMER AND HIGHER WITH
DEWPOINTS THAN CURRENTLY EXPECTED. MODIFIED META SOUNDINGS TO
SLIGHTLY DRIER DEWPOINTS AND A TAD LOWER SFC TEMPS LOWER CAPES BELOW
3K J/KG AND LIS TO A MORE MODERATE -5C. STILL CONCERNED WITH SOME
DRY AIR ALOFT AS WBZ VALUES AROUND AROUND 10K FT BASED ON OHX AND
ILN SOUNDINGS. WAD AHEAD OF THE FRONT MAY RAISE THIS SOME...BUT
CONCERNED ABOUT POTENTIAL FOR LARGE HAIL AND STRONG WIND
GUSTS...ESPECIALLY OVER THE WESTERN FRINGE OF THE CWA. THIS AREA IS
NOT IN SLIGHT RISK...BUT WILL CONTINUE TO HIGHLIGHT THE RISK FOR
ISOLATED SEVERE STORMS IN HWO. ISOLATED STORMS SHOULD DEVELOP
SHORTLY AFTER NOON BASED ON CU FIELD WITH MCS APPROACHING AROUND 3
PM.

PELTON
---------------------------------------------------------------------
600 AM EDT TUE JUL 15 2003

WAVE TRACKING IN NORTHERN STREAM IS TRENDING WEAKER WITH SUBSEQUENT
MODEL RUNS.  THIS WAVE SHOULD MERGE INTO THE MEAN TROUGH POSITION
OVER THE EAST BY TUESDAY.  UPPER RIDGE IS SHOULD PERSIST OVER THE
WEST. HURRICANE CLAUDETTE IS EXPECTED TO MOVE ONSHORE IN TX.

A COLD FRONT IS PUSHING SOUTHEAST INTO NORTHERN IL WITH PRE-FRONTAL
TROUGH DEVELOPING AHEAD OF IT. EXPECT THIS TROUGH TO AFFECT OUR
WEATHER BY LATE AFTERNOON INTO THE EVENING WITH UPPER LEVEL
DIFFLUENT FLOW.  THE ACTUAL COLD FRONT WILL MOVE THROUGH ON
WEDNESDAY TO PROVIDE ANOTHER SHOT AT RAINFALL.  BETTER DYNAMICS WILL
BE TO THE NORTH TOWARD THE GREAT LAKE AND EXPECT SCATTERED
CONVECTION ACROSS THE BOUNDARIES MOVING THOUGH...SO HAVE NOT GONE
ABOVE 40 POPS IN THE NEAR TERM...BUT IS CLEARLY HIGHER THAN WHAT NGM
MOS IS WILLING TO GO...BUT GOING WELL LESS THAN AVN MOS FOR
TONIGHT.  POPS WILL TEND TO BE BUT CERTAINLY NOT STRICTLY DIURNAL.

EXPECT TEMPS TO BE QUITE WARM TODAY BEFORE ANY CONVECTION FIRES UP.
GOOD AMOUNT OF SUNSHINE WILL MAKE IT THROUGH DEVELOPING CU WITH WAA
OCCURRING AS PRE-FRONTAL TROUGH APPROACHING.  DID NOT VEER FAR FROM
NGM MOS TEMPS FOR MAX TEMPS TODAY BUT WENT A LITTLE CLOSER TO AVN
MOS POPS TOMORROW AS I EXPECT A BIT MORE CLOUDINESS AND SCATTERED
CONVECTION OCCURRING.

PRECIP IS EXPECTED TO TAIL OFF FINALLY BY WEDNESDAY EVENING FOR THE
MOST PART AS THE FRONT IS EXPECTED TO FINALLY EXIT AND SURFACE
HEATING FADES.

LEFT EXTENDED AS IS.

HEINLEIN
Hazardous weather outlook, Jul 15, 12:40 PM EDT, 13 hours 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1240 PM EDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF EASTERN
KENTUCKY...WEST OF A FLEMINGSBURG TO WHITESBURG LINE. THIS AREA
LIES WEST OF US HWY 23. THE MAIN THREAT FROM THE STORMS WILL BE
STRONG...POSSIBLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN KENTUCKY WEDNESDAY
AND WEDNESDAY NIGHT...AND FRIDAY THROUGH MONDAY.  SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATER THIS AFTERNOON OR EVENING.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:28 AM EDTFlash Flood WarningJKLJohnson92 min
Jul 16, 4:54 AM EDTFlash Flood WarningJKLLaurel, Pulaski, Whitley3 hr
Jul 16, 5:22 AM EDTSevere Thunderstorm WarningJKLLaurel38 min
Jul 16, 6:24 AM EDTSevere Thunderstorm WarningJKLWhitley51 min
Jul 16, 8:00 AM EDTFlash Flood WarningJKLWhitley2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.